Epilepsy Drug Dilantin Associated with Cerebellar Atrophy

Doctor comforting patient in his office

Clinical studies have concluded that the epilepsy drug Dilantin is linked to brain atrophy, or cerebellar atrophy, from long-term use of the antiepileptic drug.

The development of cerebellar atrophy from the epilepsy drug Dilantin is the degeneration of the cerebellum, affecting functions such as speech, movement, and coordination.

The epilepsy drug Dilantin (phenytoin), is an antiepileptic or anticonvulsant drug prescribed to prevent and control seizures. The medication functions to decrease the spread of seizure activity in the brain.

There are several side effects reported with the use of Dilantin including cerebellar atrophy. The side effects from the epilepsy drug Dilantin may occur regardless of dosage levels or adherence to intake instructions.

Dilantin is an anticonvulsant medication that is prescribed to treat epilepsy and seizures. It was approved by the U.S. Food and Drug Administration (FDA) in 1953 for use in seizures.

According to the Epilepsy Foundation, epilepsy is a chronic condition. The hallmark of epilepsy is current, unprovoked seizures.

The Foundation states on their website that a person becomes diagnosed with epilepsy if they have “two unprovoked seizures (or one unprovoked seizure with the likelihood of more) that were not caused by some known and reversible medical condition like alcohol withdrawal or extremely low blood sugar.”

However, Dilantin brain side effects have become an increasingly prevalent concern to the…